Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 290, NWS Dodge City, KS

July 7, 2008Finney County, Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2008, 3:30 PM CDT for Finney County, Lane County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 3:30 PM CDT (20:30 UTC)
Expired
Jul 7, 2008, 3:50 PM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Lane County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072032
SVRDDC
KSC055-101-072115-
/O.NEW.KDDC.SV.W.0290.080707T2030Z-080707T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  LANE COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 34
  MILES SOUTHWEST OF DIGHTON...OR 7 MILES NORTHEAST OF GARDEN CITY...
  ANOTHER RAPIDLY DEVELOPING STORM WAS SHOWING SIGNS OF BECOMING
  SEVERE 8 MILES SOUTH OF AMY...BOTH STORMS WERE MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIGHTON...
  RURAL RESIDENCES OF LANE AND NORTHEASTERN FINNEY COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3825 10067 3860 10049 3842 10025 3804 10032
      3797 10085 3811 10090
TIME...MOT...LOC 2030Z 239DEG 15KT 3808 10079

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 072050
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT MON JUL 7 2008

KSC055-101-072059-
/O.CAN.KDDC.SV.W.0290.000000T0000Z-080707T2115Z/
LANE KS-FINNEY KS-
349 PM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY AND LANE
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORMS HAD WEAKENED AND NO LONGER POSE A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER LANE AND NORTHEASTERN FINNEY COUNTIES.

NEW STRONGER THUNDERSTORMS WERE DEVELOPING ACROSS EASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES WHICH MAY BECOME SEVERE THROUGH 430 PM.

LAT...LON 3825 10067 3860 10049 3842 10025 3804 10032
      3797 10085 3811 10090
TIME...MOT...LOC 2049Z 239DEG 15KT 3812 10070

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:01 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 7, 3:01 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT MON JUL 7 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT WITH
SOME SEVERE AND LOCALLY HEAVY RAIN. ALSO THUNDERSTORM CHANCES INTO
WEDNESDAY AND HIGH TEMPERATURES TUESDAY AND WEDNESDAY.

A SHORTWAVE TROUGH WITH A RIGHT REAR JET QUAD WILL PROPAGATE EAST
ACROSS KANSAS TONIGHT WITH A WEAK COLD FRONT MOVING SLOWLY SOUTH
FROM FAR WEST CENTRAL KANSAS AND TO THE MEADE TO PRATT AREAS BY
MORNING. WITH 40 TO 50KTS AT 200MB FROM JOHNSON CITY TO LACROSSE AND
NORTH SOME OF THESE MAY BECOME SEVERE WITH A MARGINAL SEVERE WEATHER
THREAT OF DIME TO NICKEL SIZE HAIL, WITH MAYBE A FEW QUARTERS.
WITH THE SLOW MOVEMENT, NORTHEASTWARD AROUND 15KTS, EXPECT SOME
LOCALLY HEAVY RAINFALL POTENTIAL. SOME AREAS MAY RECEIVE UPWARDS OF
2 TO 3 INCHES LOCALLY WHILE OTHERS ONLY 1/4 OF AN INCH. WITH GOOD
JET DYNAMICS AND ASSOCIATED LIFT AND MODEL QPF OVER AN INCH WILL GO
AHEAD AND UP POPS AND GRIDDED QPF TO LIKELY IN MOST AREAS INTO
TUESDAY MORNING. THEN FOR TUESDAY LOOK FOR CONTINUED CHANCES OF
THUNDERSTORMS WITH THE BEST CHANCE TOWARD THE OKLAHOMA BORDER
SUPPORTED BY AN UPPER LEVEL JET. WITH MORE CONVECTIVE DEBRIS AND
CLOUDS THE SEVERE THREAT FOR TUESDAY SHOULD BE SLIGHTLY DIMINISHED.
SOME HEAVY RAINFALL IS AGAIN POSSIBLE. THEN FOR WEDNESDAY LOOK FOR
THE BEST CHANCE OF THUNDER IN THE SOUTHEAST CWA AND IN THE MEDICINE
LODGE AREA. HIGH TEMPERATURES ON TUESDAY WILL BE TRICKY ESPECIALLY
THE AREAS WITH ON GOING THUNDERSTORMS OR THICK CLOUD COVER. FOR NOW
WILL CONTINUE WITH COOL FORECAST IN THE SOUTH OF NEAR 80 WITH MID
80S NORTH. THEN AGAIN FOR WEDNESDAY EXPECT MORE SUNSHINE IN THE
NORTH AND MOSTLY CLOUDY SKIES SOUTH WITH HIGHS IN THE MID TO UPPER
80S.

DAYS 3-7...

NOT MUCH TO CHANGE IN THE GOING EXTENDED.  WHAT WE HAVE GOING SEEMS
REASONABLE AND IN LINE WITH SURROUNDING WFOS.

THERE WILL A FRONT STALLED SOUTH OF OUR AREA WEDNESDAY NIGHT AND 20
POPS SOUTH WITH 30 POPS SOUTHEAST THROUGH 10/12Z WILL CONTINUE.
AFTER THURSDAY, THE MODELS ARE BULLISH ON PRECIP AND SHOW US WARMING
UP INTO THE MID TO UPPER 90S AGAIN FOR FRIDAY AND SATURDAY.  ALSO,
THE SOUTHWEST WARMING WINDS WILL INCREASE BY THE AFTERNOON HOURS
BOTH FRIDAY AND SATURDAY INTO THE BREEZY AND PERHAPS INTO WINDY
CATEGORY.  BY SUNDAY, BOTH THE ECMWF AND THE GFS ARE SPLITTING THE
UPPER HIGH PRESSURE WITH ONE HIGH PRESSURE CENTER WELL OFF TO OUR
WEST AND ANOTHER CENTERED OVER THE SOUTHEASTERN U.S..  THIS SHOULD
KNOCK DOWN THE HOT MAX TS INTO THE LOWER TO MID 90S SUNDAY AND
LESSEN THE PRESSURE GRADIENT A BIT.  WILL NOT GO WITH PRECIP OR
STRONG WINDS FOR SUNDAY.

.AVIATION...

FOR THE FIRST 6 TO 8 HOURS OF THE FORECAST...VFR CONDITIONS WILL
PREVAIL WITH HIGH CLOUDS AND STRONG SOUTH SURFACE WINDS AT 15G25KTS.
AS THE EVENING PROGRESSES, SCT050-060CB CLOUDS WILL INCREASE AND
SCATTERED THUNDERSTORMS WILL SPREAD TO THE EAST.  IF ANY STORM
ENCOUNTERS A TAF SITE, EXPECT OVC040CB AND VSBYS 5SM -TSRA.  AFTER
MIDNIGHT, RAIN WILL BECOME MORE WIDESPREAD WITH CIGS OF OVC040-050
AND VSBYS GENERALLY 4SM -SHRA OR BETTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  82  66  88 /  70  50  20  20
GCK  67  83  65  89 /  70  30  20  20
EHA  65  81  62  88 /  70  40  30  20
LBL  68  82  65  88 /  70  50  30  20
HYS  68  84  65  89 /  70  30  10  10
P28  74  86  69  88 /  40  60  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/12
Hazardous weather outlook, Jul 7, 4:49 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON JUL 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT MON JUL 7 2008 /349 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTHWEST
OF A HAYS TO GARDEN CITY TO JOHNSON CITY LINE. AS THESE STORMS
DEVELOP A FEW WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY
WINDS.

BY EVENING THESE STORMS WILL BECOME MORE WIDESPREAD AND START TO
MOVE ACROSS THE REMAINDER OF WESTERN KANSAS. AS THESE STORMS MOVE
ACROSS SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS A FEW STILL
WILL BE CAPABLE OF PRODUCING HAIL BUT THE MAIN HAZARD OVERNIGHT
WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE DAY
ON TUESDAY. THE AREA WHERE THE STEADIER AND HEAVIER SHOWER
ACTIVITY WILL BE MAINLY CONFINED SOUTHEAST OF A LINE FROM HAYS TO
DODGE CITY TO LIBERAL. THE MAIN HAZARD AT THIS TIME WILL BE SMALL
HAIL AND HEAVY RAIN BUT SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM NORTHWEST OF A
JOHNSON CITY TO GARDEN CITY TO HAYS LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 7, 2:07 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT MON JUL 7 2008

KSZ062-074-075-072000-
GRANT-KEARNY-STANTON-
207 PM CDT MON JUL 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...KEARNY AND STANTON
COUNTIES...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ULYSSES...MOVING EAST AT 31 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10151 3819 10111 3794 10111 3741 10110
      3739 10201 3771 10203
TIME...MOT...LOC 1907Z 250DEG 27KT 3767 10130

BURKE
Local storm report, Jul 7, 2:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     7 NNW ULYSSES           37.67N 101.40W
07/07/2008                   GRANT              KS   COUNTY OFFICIAL

            A POWER POLE WAS REPORTED BLOW DOWN.

&&

06
Special weather statement, Jul 7, 2:39 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT MON JUL 7 2008

KSZ043-063-072030-
FINNEY-SCOTT-
239 PM CDT MON JUL 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND SOUTHERN SCOTT COUNTIES...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HOLCOMB...MOVING NORTHEAST AT 21
MPH.

PENNY SIZE HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3837 10086 3811 10047 3797 10094 3810 10109
TIME...MOT...LOC 1939Z 226DEG 19KT 3810 10093

UMSCHEID
Local storm report, Jul 7, 2:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             9 NNE HOLCOMB           38.11N 100.92W
07/07/2008  M0.88 INCH       FINNEY             KS   PUBLIC

&&

06
Special weather statement, Jul 7, 3:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT MON JUL 7 2008

KSZ074-075-072100-
GRANT-STANTON-
322 PM CDT MON JUL 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
EASTERN STANTON COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...MOVING NORTHEAST
AT 30 MPH.  THESE THUNDERSTORMS WERE MOVING ACROSS AREAS WHERE
PREVIOUS THUNDERSTORMS HAD TRACKED.  RADAR HAS SUGGESTED TWO TO
THREE INCHES OF RAIN FROM 7 MILES SOUTHWEST OF BIG BOW NORTHEAST
TO 10 MILES NORTH OF ULYSSES.  AN ADDITIONAL INCH OF RAINFALL IS
POSSIBLE THROUGH 430 PM CDT.

RESIDENTS IN NORTHEASTERN STANTON AND NORTHERN GRANT COUNTIES...
INCLUDING THE CITY OF BIG BOW...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD THE HEAVY RAINFALL CONTINUE.

LAT...LON 3773 10156 3772 10109 3744 10158 3759 10171
TIME...MOT...LOC 2022Z 223DEG 29KT 3758 10154

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:07 PM CDTSpecial Weather StatementDDCGrant, Stanton53 min
Jul 7, 2:39 PM CDTSpecial Weather StatementDDCFinney51 min
Jul 7, 3:22 PM CDTSpecial Weather StatementDDCGrant38 min
Jul 7, 3:56 PM CDTSpecial Weather StatementDDCLane49 min
Jul 7, 4:27 PM CDTSevere Thunderstorm WarningDDCTrego36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.